Alert archive / Maine / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 93, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 1, 2011, 3:56 PM EDT for Aroostook County, Maine. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 1, 2011, 3:56 PM EDT (19:56 UTC)
- Expired
- Aug 1, 2011, 5:00 PM EDT
- In force
- 64 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
The radar
The Caribou radar (KCBW), 112 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 7.9 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1308 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
545 WUUS51 KCAR 011956 SVRCAR MEC003-012100- /O.NEW.KCAR.SV.W.0093.110801T1956Z-110801T2100Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CARIBOU ME 356 PM EDT MON AUG 1 2011 THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE... * UNTIL 500 PM EDT * AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 14 MILES SOUTHWEST OF WINTERVILLE...OR 7 MILES SOUTH OF DEBOULLIE MOUNTAIN...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY.. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4704 6825 4679 6823 4679 6891 4698 6886 TIME...MOT...LOC 1957Z 265DEG 24KT 4688 6881 $$ BLOOMER
2 follow-up statements
382 WWUS51 KCAR 012022 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 422 PM EDT MON AUG 1 2011 MEC003-012100- /O.CON.KCAR.SV.W.0093.000000T0000Z-110801T2100Z/ AROOSTOOK ME- 422 PM EDT MON AUG 1 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT FOR CENTRAL AROOSTOOK COUNTY... AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR WINTERVILLE...OR 10 MILES NORTHWEST OF PORTAGE...MOVING EAST AT 30 MPH. THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. && LAT...LON 4704 6825 4679 6823 4679 6891 4698 6886 TIME...MOT...LOC 2022Z 265DEG 24KT 4689 6857 $$ BLOOMER
080 WWUS51 KCAR 012051 SVSCAR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 451 PM EDT MON AUG 1 2011 MEC003-012101- /O.EXP.KCAR.SV.W.0093.000000T0000Z-110801T2100Z/ AROOSTOOK ME- 451 PM EDT MON AUG 1 2011 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL AROOSTOOK COUNTY WILL EXPIRE AT 500 PM EDT... PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE. LAT...LON 4704 6825 4679 6823 4679 6891 4698 6886 TIME...MOT...LOC 2051Z 265DEG 24KT 4690 6829 $$ BLOOMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:21 PM EDT, 1 hour 35 minutes earlier.
Area forecast discussion, Aug 1, 2:21 PM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 221 PM EDT MON AUG 1 2011 .SYNOPSIS... UPPER LEVEL LOW PRESSURE DROPPING SOUTHEAST OUT OF CENTRAL CANADA WILL CONTINUE TO APPROACH TONIGHT THEN SLIDE OVER THE AREA ON TUESDAY. THE LOW WILL MOVE OVER NOVA SCOTIA WEDNESDAY. HIGH PRESSURE WILL RETURN THURSDAY. && .NEAR TERM /THROUGH TUESDAY/... UPPER LEVEL LOW PRESSURE MOVING IN FROM THE NORTHWEST WILL CONTINUE TO CAUSE SHOWERS AND SOME THUNDERSTORMS OVERNIGHT MAINLY ACROSS CENTRAL AND NORTHERN AREAS AS HEIGHTS CONTINUE TO LOWER. SOME HEAVY DOWNPOURS WILL BE POSSIBLE...ESPECIALLY OVER THE NORTH WHERE DIVERGENCE ALOFT COMBINED WITH SOME SURFACE CONVERGENCE SHOULD ADD SOME LIFT. AS THE LOW CENTER MOVES OVER SOUTHERN MAINE ON TUESDAY DEVELOPING SURFACE LOW PRESSURE NEAR THE COAST WILL CAUSE SHOWERS TO CONTINUE...ESPECIALLY OVER THE NORTH. COOL AIR POOLED ALOFT IS EXPECTED TO RESULT IN CONTINUED INSTABILITY. THIS MAY CAUSE SOME HEAVIER DOWNPOURS AND SCATTERED THUNDERSTORMS TO CONTINUE DURING THE DAY TUESDAY. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... LOW PRESSURE ALONG THE MAINE COAST AT THE BEGINNING OF THIS PERIOD WILL DRIFT TO THE EAST DURING THE DAY WEDNESDAY. AN UPPER LEVEL TROUGH WILL REMAIN OVER THE STATE INTO THURSDAY. MODEL POPS A LITTLE HIGH MID DAY THURSDAY SO WILL LOWER NUMBERS A LITTLE. HAVE USED A MODEL BLEND FOR POPS. WILL INCLUDE THE MENTION OF THUNDERS INTO EARLY TUESDAY EVENING. FOR WIND HAVE USE A BLEND OF THE NAM12 AND GMOS. THE GMOS WAS USED TO INITIALIZE THE TEMPERATURE GRIDS. HAVE INCREASE MAXIMUM/MINIMUM RANGE SEVERAL DEGREES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE EXTENDED MODELS CONTINUE TO AGREE THROUGH THE PERIOD. A CONFUSED WEATHER PATTERN CONTINUES ACROSS THE REGION. A WEAK HIGH PRESSURE RIDGE WILL BE CENTERED ACROSS THE REGION AT THE START OF THE PERIOD. THIS HIGH PRESSURE RIDGE WILL BUILD SOUTHEAST INTO THE GULF OF MAINE AS A LOW PRESSURE SYSTEM MOVE EAST ACROSS HUDSON BAY WITH AN ASSOCIATED COLD FRONT EXTENDING SOUTH TO THE EASTERN GREAT LAKES REGION. A SECONDARY LOW WILL MOVE NORTHEAST FROM THE SOUTHERN GREAT LAKES REGION. BY SATURDAY MORNING THESE SYSTEM WILL MERGE WEST OF THE APPALACHIANS THEN MOVE EAST INTO MAINE BY SUNDAY EVENING. THIS SYSTEM WILL SLOWLY MOVE THROUGH THE AREA AS MULTIPLE LOW PRESSURE SYSTEM MOVE ALONG THE FRONTAL BOUNDARY SLOWING THE FORWARD MOVEMENT. BY LATE MONDAY EVENING THIS SYSTEM WILL MOVE EAST INTO THE CANADIAN MARITIMES. HIGHER PRESSURE WILL RIDGE IN THROUGH THE END OF THE PERIOD. LOADED GMOS...MADE MINOR ADJUSTMENT TO SKY AND POP GRIDS...LOADED NAWAVE 4 FOR SEAS IN THE COASTAL WATER. ADDED 20 PERCENT TO WINDS FOR GUSTS OVER WATER...15 PERCENT FOR OVER LAND. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... NEAR TERM: CONDITIONS ARE EXPECTED TO DROP TO IFR TONIGHT AND REMAIN MOSTLY IFR TUESDAY IN LOW CLOUDS AND SHOWERS. SHORT TERM: MVFR/IFR CONDITIONS EXPECTED IN SHOWERS AND THUNDERSTORMS WEDNESDAY AND WEDNESDAY NIGHT. && .MARINE... NEAR TERM: WINDS AND SEAS SHOULD REMAIN BELOW SCA THROUGH TUESDAY. FOG MAY AFFECT THE COASTAL WATERS AGAIN TONIGHT INTO TUESDAY. SHORT TERM: HAVE USED A BLEND OF THE NAM12 AND GFS40. FOR WAVES WINDS ARE RELATIVELY LIGHT AND NO LONG PERIOD WAVE IS EXPECTED. WILL GENERATE WAVE GRIDS WITH WNA/4. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...BLOOMER SHORT TERM...MIGNONE LONG TERM...NORTON AVIATION...BLOOMER MARINE...BLOOMER/MIGNONE
Hazardous weather outlook, Aug 1, 2:50 PM EDT, 1 hour 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 250 PM EDT MON AUG 1 2011 MEZ001>006-010-011-015>017-029>032-021900- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 250 PM EDT MON AUG 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. A LINE OF THUNDERSTORM WILL MOVE THROUGH THE AREA THIS EVENING. THUNDERSTORMS ACTIVITY HAS THE POTENTIAL TO BECOME SEVERE...WITH DAMAGING WINDS...LARGE HAIL...AND HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NORTON
In the hours before
Special weather statement, Aug 1, 12:52 PM EDT, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CARIBOU ME 1252 PM EDT MON AUG 1 2011 MEZ001-011730- NORTHWEST AROOSTOOK ME- 1252 PM EDT MON AUG 1 2011 THUNDERSTORMS MOVING INTO NORTHWESTERN AROOSTOOK COUNTY WILL BRING HEAVY DOWNPOURS...CLOUDS TO GROUND LIGHTNING...GUSTY WINDS AND POSSIBLY SMALL HAIL BETWEEN 1 PM AND 2 PM THIS AFTERNOON.
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 2:00 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis, Somerset | 60 min |
| Aug 1, 2:29 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 61 min |
| Aug 1, 3:43 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 1, 4:37 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 53 min |
| Aug 1, 5:08 PM EDT | Severe Thunderstorm Warning | CAR | Penobscot, Piscataquis | 67 min |
| Aug 1, 5:39 PM EDT | Areal Flood Advisory | CAR | Aroostook | 3 hr |
| Aug 1, 7:24 PM EDT | Severe Thunderstorm Warning | CAR | Piscataquis | 66 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.